Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2017, 4:38 PM CDT for Morris County, Kansas. It was in force for 37 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 4:38 PM CDT (21:38 UTC)
- Expired
- May 18, 2017, 5:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Morris County, KS
The radar
The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 4:43 PM CDT | HAIL 0.88 | Wilsey, KS | |
| May 18, 4:50 PM CDT | HAIL 1.75 | 4 E Wilsey, KS | |
| May 18, 4:53 PM CDT | HAIL 1 | 4 Ene Wilsey, KS | |
| May 18, 4:55 PM CDT | HAIL 1 | 1 N Wilsey, KS | |
| May 18, 5:25 PM CDT | HAIL 1.75 | 3 E Parkerville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
084
WUUS53 KTOP 182138
SVRTOP
KSC127-182215-
/O.NEW.KTOP.SV.W.0043.170518T2138Z-170518T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
438 PM CDT THU MAY 18 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Central Morris County in east central Kansas...
* Until 515 PM CDT
* At 437 PM CDT, a severe thunderstorm was located 4 miles south of
Wilsey, moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Council Grove, White City, Dwight, Wilsey, Parkerville and Council
Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3855 9682 3867 9680 3887 9672 3887 9650
3883 9650 3882 9639 3874 9639 3853 9667
TIME...MOT...LOC 2137Z 205DEG 29KT 3857 9670
HAIL...1.75IN
WIND...60MPH
$$
BB1 follow-up statement
647
WWUS53 KTOP 182159
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
459 PM CDT THU MAY 18 2017
KSC127-182215-
/O.CON.KTOP.SV.W.0043.000000T0000Z-170518T2215Z/
Morris-
459 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN MORRIS COUNTY...
At 458 PM CDT, a severe thunderstorm was located near Council Grove
Lake, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported golf ball size hail 5
miles west of Council Grove at 450 PM.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Council Grove, Dwight, Wilsey, Parkerville and Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3863 9670 3867 9674 3887 9670 3887 9650
3883 9650 3882 9639 3874 9639 3862 9655
TIME...MOT...LOC 2158Z 208DEG 27KT 3869 9659
HAIL...1.75IN
WIND...60MPH
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:19 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 18, 2:19 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 219 PM CDT Thu May 18 2017 .SHORT TERM...(This evening through Tonight) Issued at 159 PM CDT Thu May 18 2017 Focus for tonight will be the threat for severe weather across northeast Kansas. This afternoon, a warm front was noted across east central Kansas oriented from east to west. Main concern this afternoon will be if storms begin to develop along this warm front as the HRRR has been depicting in model runs. CAPE near/south of this boundary is over 3000 J/kg with effective bulk shear values of 50 knots. During the afternoon hours, the NAM also shows 0-1 shear along this boundary around 25 knots, with steep mid-level lapse rates. Any discrete storms forming along this boundary will have the potential to quickly become supercellular with the main hazards being large hail, damaging winds, and tornadoes. If storms do form this afternoon, exact details for tonight look more unclear as instability will be weaker and subsidence from storms may act to alleviate severity later tonight. For tonight, storms that are expected to fire up on the dry line located in southwestern Kansas and extending southward into Oklahoma. Models have been fairly consistent in having these storms congeal into a line/bow and move through northeast Kansas this evening. This would bring a main hazard of widespread wind damage across the area, although hail or an embedded spin up tornado cannot be ruled out. Additional development behind this line is possible bringing another round of heavy rain to the area, increasing the potential for flash flooding. This is especially true in areas in north central Kansas that have already seen heavy rainfall totals earlier in the week. With the potential for more developing showers and thunderstorms tomorrow, a flash flood watch has been issued for the entirety of northeast Kansas beginning this afternoon and extending into Saturday morning. .LONG TERM...(Friday through Thursday) Issued at 159 PM CDT Thu May 18 2017 The vast majority of the long term forecast period forecast effort focuses on Friday and Friday night severe/flooding potential, with periods beyond that generally trending toward a model consensus at this time with minimal expected impacts through the remainder of the forecast. For Friday, much of the details will lie in how quickly convection exits the area early Friday morning. Current indications are that it will make a substantial eastward push overnight and exit the region early. If this occurs, it would give much of the forecast area more time to recharge instability as the true warm front surges/mixes back north during the day in advance of a strong upper level trough. Long, clockwise curved hodographs with low LCL/LFC heights and rather steep lapse rates through the cloud- bearing layer all point to another day with widespread severe weather potential. This will include tornado potential across the warm sector, and the most likely this warm sector will include much of eastern Kansas with main uncertainty being in the northwestward extent. There are two potential limiting factors. 1) Early day convection ends late and keeps the boundary layer stable for much of the day, effectively mitigating instability. 2) Storms develop too close to each other, resulting in continued hail and damaging wind potential but limiting overall tornado potential. Regardless, severe storms are possible with some potential for another higher-end episode of severe weather. The other concern will be flash flooding with multiple rounds of thunderstorm again possible over what is likely to be saturated ground conditions with elevated stream levels after tonight's storms. WPC has the area in a moderate risk for excessive rainfall and for good reason, so have continued the flash flood watch through Friday night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1205 PM CDT Thu May 18 2017 Cloud deck varies from SCT to BKN at terminals near 3kft for the next hour or two before becoming VFR this afternoon. Hi-res guidance brings storms into the area near 22Z, with the main line of storms near 00-03Z. These storms will greatly reduce conditions as seen in the TEMPO groups. Timing for convection ending across the area is still low although best consensus is near 14Z. There is a chance MVFR ceilings will linger into the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Barjenbruch AVIATION...Heller
Hazardous weather outlook, May 18, 2:26 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 226 PM CDT Thu May 18 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-191930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 226 PM CDT Thu May 18 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are likely this afternoon through tonight. These thunderstorms will be capable of tornadoes, very large hail, damaging winds and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are likely on Friday afternoon. While some details depend on the exact evolution of storms tonight, there is increasing confidence that multiple rounds of thunderstorms can be expected Friday afternoon into Friday night. These storms will likely be capable of producing large hail, damaging winds, tornadoes, and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 18, 4:18 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
418 PM CDT THU MAY 18 2017
KSZ037-182145-
Morris-
418 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY UNTIL 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdick, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Further strengthening is possible.
Locations impacted include...
White City, Dwight, Wilsey, Parkerville, Latimer, Council Grove Lake
and Burdick.
A tornado watch remains in effect until 1000 PM CDT for central and
east central Kansas.
LAT...LON 3887 9689 3887 9650 3883 9650 3882 9639
3878 9639 3852 9668 3852 9693
TIME...MOT...LOC 2117Z 205DEG 33KT 3855 9678
BBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:35 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 38 hr |
| May 18, 4:18 PM CDT | Special Weather Statement | TOP | Morris | 27 min |
| May 18, 4:31 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 29 min |
| May 18, 4:54 PM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 18, 4:57 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 33 min |
| May 18, 5:09 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 51 min |
| May 18, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 31 min |
| May 18, 5:30 PM CDT | Tornado Warning | TOP | Morris, Wabaunsee | 30 min |
| May 18, 5:32 PM CDT | Special Weather Statement | TOP | Douglas, Shawnee | 28 min |
| May 18, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa | 45 min |
| May 18, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 49 min |
| May 18, 6:27 PM CDT | Tornado Warning | TOP | Dickinson, Ottawa | 33 min |
| May 18, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 46 min |
| May 18, 6:37 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary, Riley | 23 min |
| May 18, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 51 min |
| May 18, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 49 min |
| May 18, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 40 min |
| May 18, 6:54 PM CDT | Flash Flood Warning | TOP | Dickinson | 4 hr |
| May 18, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 32 min |
| May 18, 6:58 PM CDT | Tornado Warning | TOP | Geary, Riley | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.